Alert archive / South Dakota / Wind Chill Warnings in 2019

Wind Chill Warning 3, NWS Sioux Falls, SD

March 2, 201915 counties in South Dakota; 5 counties in Minnesota

NWS Sioux Falls, SD issued this wind chill warning at Mar 2, 2019, 3:19 PM CST for 15 counties in South Dakota; 5 counties in Minnesota. It took effect at Mar 3, 2019, 12:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2019, 3:19 PM CST (21:19 UTC)
In effect from
Mar 3, 2019, 12:00 AM CST
Expired
Mar 3, 2019, 12:00 PM CST
In force
12 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS43 KFSD 022119
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
319 PM CST Sat Mar 2 2019

MNZ071-072-080-081-097-SDZ038>040-050-052>060-063-064-030530-
/O.NEW.KFSD.WC.W.0003.190303T0600Z-190303T1600Z/
/O.EXT.KFSD.WC.Y.0009.190303T1600Z-190304T1800Z/
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
319 PM CST Sat Mar 2 2019

...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST SUNDAY...
...WIND CHILL ADVISORY NOW IN EFFECT FROM 10 AM SUNDAY TO NOON
CST MONDAY...

* WHAT...Dangerously cold wind chills and very cold wind chills
  expected. Wind chills as low as 35 below to 40 below zero
  expected late tonight and Sunday morning. Wind chills as low as
  35 below zero expected Sunday afternoon through noon Monday.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...For the Wind Chill Warning, from midnight tonight to 10 
  AM CST Sunday. For the Wind Chill Advisory, from 10 AM Sunday 
  to noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ061-062-065>071-030530-
/O.CON.KFSD.WC.Y.0009.190303T0600Z-190304T1800Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
319 PM CST Sat Mar 2 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below to 35 below zero expected, with lowest readings 
  occurring on Sunday and Monday morning.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From midnight tonight to noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
3 follow-up statements
407 
WWUS43 KFSD 030421
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1021 PM CST Sat Mar 2 2019

MNZ071-072-080-081-097-SDZ038>040-050-052>060-063-064-031230-
/O.CON.KFSD.WC.W.0003.190303T0600Z-190303T1600Z/
/O.CON.KFSD.WC.Y.0009.190303T1600Z-190304T1800Z/
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
1021 PM CST Sat Mar 2 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM CST SUNDAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO
NOON CST MONDAY...

* WHAT...Dangerously cold wind chills and very cold wind chills
  expected. Wind chills as low as 40 below zero expected. 

* WHERE...Portions of south central and southeast South Dakota 
  and southwest Minnesota.

* WHEN...For the Wind Chill Warning, until 10 AM CST Sunday. For 
  the Wind Chill Advisory, from 10 AM Sunday to noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ061-062-065>071-031230-
/O.CON.KFSD.WC.Y.0009.190303T0600Z-190304T1800Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
1021 PM CST Sat Mar 2 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero expected.

* WHERE...Portions of southeast South Dakota, northeast 
  Nebraska, northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...Until noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
338 
WWUS43 KFSD 030930
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
330 AM CST Sun Mar 3 2019


MNZ071-072-080-081-097-SDZ038>040-050-052>060-063-064-031730-
/O.CON.KFSD.WC.W.0003.000000T0000Z-190303T1600Z/
/O.CON.KFSD.WC.Y.0009.190303T1600Z-190304T1800Z/
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
330 AM CST Sun Mar 3 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO NOON CST MONDAY...

* WHAT...Dangerously cold wind chills and very cold wind chills 
  expected. Wind chills as low as 40 below zero expected.

* WHERE...Portions of south central and southeast South Dakota 
  and southwest Minnesota.

* WHEN...For the Wind Chill Warning, until 10 AM CST Sunday. For 
  the Wind Chill Advisory, from 10 AM Sunday to noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ061-062-065>071-031730-
/O.CON.KFSD.WC.Y.0009.000000T0000Z-190304T1800Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
330 AM CST Sun Mar 3 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero expected.

* WHERE...Portions of southeast South Dakota, northeast 
  Nebraska, northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...Until noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
376 
WWUS43 KFSD 031528
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
928 AM CST Sun Mar 3 2019

MNZ071-072-080-081-097-SDZ038>040-050-052>060-063-064-032330-
/O.EXT.KFSD.WC.W.0003.000000T0000Z-190303T1800Z/
/O.EXT.KFSD.WC.Y.0009.190303T1800Z-190304T1800Z/
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
928 AM CST Sun Mar 3 2019

...WIND CHILL WARNING NOW IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Dangerously cold wind chills. Very cold wind chills
  expected. Wind chills as low as 45 below zero through noon. Wind
  chills as low as 35 below zero expected from noon today through
  noon Monday.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota and southwest Minnesota.

* WHEN...For the Wind Chill Warning, until noon CST today. For 
  the Wind Chill Advisory, until noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ061-062-065>071-032330-
/O.CON.KFSD.WC.Y.0009.000000T0000Z-190304T1800Z/
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
928 AM CST Sun Mar 3 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...Very cold wind chills. Wind chills as low as 35 below 
  zero.

* WHERE...Portions of southeast South Dakota, northeast 
  Nebraska, northwest and west central Iowa and southwest 
  Minnesota.

* WHEN...Until noon CST Monday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

Schumacher

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill warning went out at Mar 2, 11:45 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 2, 11:45 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1145 AM CST Sat Mar 2 2019

.SHORT TERM...(Today through Monday afternoon)
Issued at 355 AM CST Sat Mar 2 2019

An upper level shortwave will lift out of the central Rockies today,
and already seeing light snow developing through the western
portions of SD/NE very early this morning with midlevel theta e
advection out ahead of this feature. Light snow will eventually make
it into our western zones during the morning hours - then spread
eastward during the day - with the focus over south central SD and
the MO River Valley with developing midlevel frontogenesis.
Accumulations over that area through this evening are expected to
average around 1 inch - possibly as high as 2 inches in Gregory
county where deeper moisture and better forcing exist. At the same
time, an upper level low over east central Canada will pivot into
the Great Lakes region by this evening, driving an arctic surge
through our area by late afternoon and evening - which may initiate
additional light snow/flurries as it sinks southward. In any event,
snowfall would be very light with only a trace to a dusting expected.

This will be the lead-in to much colder temperatures for tonight
into Monday, with lows generally teens below zero for tonight and
Sunday night, and highs on Sunday just either side of zero. In
addition, winds will increase a bit on Sunday, and even more notably
on Monday, resulting in bitterly cold wind chills through the
period. Wind chills on Sunday morning/Monday morning will be as low
as 30 to 35 below zero, with daytime wind chills around 20 below.
Because of that, issued a Wind Chill Advisory beginning at 06Z
tonight and continuing through 18Z on Monday.

.LONG TERM...(Monday evening through Friday)
Issued at 355 AM CST Sat Mar 2 2019

A decent shortwave drops southward on Monday night on the backside
of upper level trough over the eastern CONUS. Although the present
forecast remains dry for that time period, would not rule out some
light snow that night as suggested by a couple of models. The trend
for the remainder of next week looks to be a gradual moderation in
temperatures as an upper level ridge over the Rockies nudges
eastward. Still below normal for this time of year, but definitely
milder than recent days. Models in decent agreement with a piece of
energy crashing through the ridge toward the end of the week,
bringing another chance of snow to our area in the Thursday time
frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM CST Sat Mar 2 2019

Assortment of MVFR conditions will accompany a band of light
snowfall from northwest to southeast this afternoon and early
evening. A couple brief periods of IFR visibility are likely over
the 3-5 hours within the broad band. Otherwise, will trend toward
VFR starting late afternoon for KHON, early evening at KFSD and
mid evening at KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from midnight tonight to noon CST Monday for
     SDZ038>040-050-052>071.

MN...Wind Chill Advisory from midnight tonight to noon CST Monday for
     MNZ071-072-080-081-089-090-097-098.

IA...Wind Chill Advisory from midnight tonight to noon CST Monday for
     IAZ001>003-012>014-020>022-031-032.

NE...Wind Chill Advisory from midnight tonight to noon CST Monday for
     NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Chapman
Hazardous weather outlook, Mar 2, 4:29 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
429 AM CST Sat Mar 2 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-031030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
429 AM CST Sat Mar 2 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Light snow will be possible across the area today, with accumulations
ranging from a dusting to around 1 inch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Bitterly cold nighttime and morning wind chills of 25 below to 35
below zero are likely early Sunday morning through Monday morning.
The coldest time period will be in the pre-dawn to mid-morning hours
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 2, 9:25 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CST SAT MAR 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     SNOW             HURON AIRPORT           44.34N 98.22W
03/02/2019  M3.5 INCH        BEADLE             SD   OFFICIAL NWS OBS

            SNOWFALL TOTAL FOR MARCH 1.

0600 PM     SNOW             PLATTE                  43.39N 98.84W
03/01/2019  M3.0 INCH        CHARLES MIX        SD   CO-OP OBSERVER

0600 AM     SNOW             SIOUX FALLLS AIRPORT    43.59N 96.73W
03/02/2019  M3.1 INCH        MINNEHAHA          SD   OFFICIAL NWS OBS

            SNOWFALL TOTAL FOR MARCH 1.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:59 AM CSTWind Chill AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more56 hr

Nearby

Wind Chill Warnings in South Dakota, 2019Wind Chill Warnings in Minnesota, 2019Every wind chill warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.